Quinolizidine and Isoquinoline Poisoning Treatment & Management

Updated: Mar 13, 2014
  • Author: David Vearrier, MD, MPH; Chief Editor: Asim Tarabar, MD  more...
  • Print
Treatment

Approach Considerations

Exploratory ingestions in young children may not result in any toxicity. Therefore, asymptomatic patients with minimal ingestions may be managed expectantly. Patients with substantial ingestions may benefit from gastrointestinal (GI) decontamination with activated charcoal (1 g/kg). Supportive care generally is all that is required postdecontamination. Continuous cardiac monitoring and frequent vital sign determinations are warranted.

Most patients recover fully and can be discharged from the emergency department after a period of observation. Patients with systemic symptoms require admission and close observation to prevent morbidity or mortality.

Next:

Prehospital Care

Transport the patient to the nearest emergency facility with advanced life support (ALS) capabilities. Focus the assessment and treatment on airway, breathing, and circulation (the ABCs). Interventions include the following:

  • Check the serum glucose level and treat if hypoglycemic
  • Consider naloxone if the patient has symptoms suggestive of opioid toxidrome
  • Obtain intravenous access and provide oxygen and cardiac monitoring
  • Use benzodiazepines to treat seizures
Previous
Next:

Emergency Department Care

Emergency care is primarily supportive, focusing on airway, breathing, circulation, disability, and exposure (ABCDEs). Provide supplemental oxygen. If central nervous system or respiratory depression is present, intubate and provide ventilatory support.

Check the serum glucose level and treat if the patient has hypoglycemia. Consider intravenous naloxone for any patient with altered mental status and an opiate toxidrome.

Consider decontamination with activated charcoal in any patient who presents within 4 hours after the ingestion. Ideally, activated charcoal should be administered within 30 minutes of the ingestion. A single dose usually is adequate.

Induction of emesis with ipecac syrup provides little benefit and is associated with increased risk of aspiration if the patient's mental status declines and is therefore not recommended. Similarly, gastric lavage, while useful in poisonings with risk of substantial morbidity or mortality, is not recommended for isoquinoline or quinolizidine alkaloid exposure as risks of the procedure outweigh potential benefits.

The use of diuretics has been suggested for diffuse edema from argemone oil poisoning, but evidence of efficacy has not yet been established. Similarly, antioxidant therapy has been suggested though evidence of efficacy has not yet been established.

Patients with no signs of neurologic or cardiovascular involvement may be discharged from the hospital after 6 hours of observation. Admit any patient with altered mental status, seizure activity, or cardiovascular instability to an intensive care unit (ICU) setting for observation and further treatment as needed.

Previous
Next:

Long-Term Monitoring

Instruct a responsible individual to return the patient to the emergency department immediately if altered mental status, seizure, vomiting, or any other concerns arise. Ensure close follow-up care with a pediatrician or internist. Refer patients who may have ingested Chelidonium majus (greater celandine) for follow-up repeat liver function testing and complete blood cell count.

Caution against further ingestion of herbal medications. Family members of intoxicated children should be instructed to remove offending plants from their landscaping.

Previous